Illinois, 2020

Flash Flood and Damaging Wind in Illinois, July 1, 2020

July 1, 2020 · NWS PAH · 2 events in 1 county or zone

Slow-moving thunderstorms over saturated ground caused localized flash flooding during the afternoon hours. An upper-level disturbance advancing quickly southeast across western Illinois promoted the growth of thunderstorms along an outflow boundary extending from southwest Illinois across western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Slow-moving thunderstorms over saturated ground caused localized flash flooding during the afternoon hours. An upper-level disturbance advancing quickly southeast across western Illinois promoted the growth of thunderstorms along an outflow boundary extending from southwest Illinois across western Kentucky. Very unstable air existed on the warm west side of the boundary, with dew points in the upper 70's. Weak low level inflow of this very unstable air ascended across the boundary, supporting active convection east of the boundary. Since the ground was saturated, some flash flooding occurred. Isolated strong wind gusts occurred, as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 1, 11:38 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 1, 11:38 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1238 PM CDT Wed Jul 1 2020

.UPDATE...
Issued at 1235 PM CDT Wed Jul 1 2020

Updated aviation for 18z TAFs.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 250 AM CDT Wed Jul 1 2020

A narrow band of convection extended from just west of I-57,
down along I-24 and into west KY early this morning, along a
1000-850mb theta-e gradient. Short term guidance shows this
area should continue to see development and activity through
mid morning. A general increase in activity is anticipated
today. We see convection over central MO, and a MCS over east
Nebraska moving into NW Missouri. Much of the HiRes guidance
shows an organized convective complex moving SE through the
day and most likely across southeast MO, southwest IL and
far west KY this afternoon or evening. Timing is still a bit
up in the air. But we have a little higher confidence in
placement given the CAM's consensus. Given the axis will be
west of the EVV Tri-State and KY Pennyrile, we decided to drop
the Flash Flood Watch for this area. We maintain it elsewhere.
Carter, Ripley, most of Wayne and Butler counties did not have
that much rain, so we are not adding those counties at this
time. WPC has best QPF west toward the MS River. Concern for
severe wx continues, especially with any organization, as a 30+ kt
H7/H4 wind "max" is seen in several model solutions, pushing
southeast across the region coincident with an increasingly
unstable atmosphere this afternoon and evening. Decent cold pool
development could aid in strong winds. Marginally severe hail also
possible given the degree of potential instability and decent mid
level lapse rates.

Convective chances will linger tonight, and start to shift
south. However, we expect development to persist as far NW as
our CWFA into the night up into SEMO, west KY, with lowest PoPs
again up toward the EVV Tri-State. Chances will continue into
Thursday, with best chances over SEMO.

This unsettled period is driven by a couple of disturbances
within the overall mean ridge across the nation's mid section,
that extends from mid/upper MS Valley region to the lower
Ohio Valley. With time, drier air should push west across the
area, resulting in a mainly dry Thursday night.

.LONG TERM...(Friday through Tuesday)
Issued at 250 AM CDT Wed Jul 1 2020

By Friday, we should be seeing a reprieve from the scattered
thunderstorm activity. Upper level ridging will be centered from TX
up through the central Plains states and arching into the Upper
Midwest. An upper level low will be situated in the deep south and
may play a role in our precipitation chances late in the weekend and
into early next week.

Surface high pressure will continue to build south from the Upper
Midwest on Friday and further dry things out in our area. The only
exception may be the far western sections of the CWA. If moisture
lingers there, some isolated convection will be possible on Friday.
Everywhere else, it should be a dry but warm day with highs a few
degrees either side of 90. That drier air infiltrating the area on
northeasterly flow, will tend to knock down dewpoints a few degrees
so while it will still be muggy, it will not be too awful.

By Saturday, the upper ridge axis slides south into the area but
there still may be enough moisture lingering in our west for a few
isolated showers or storms. The signal is not strong enough to add
mentionable PoPs at this time but something to keep an eye on.

The upper level low in the Deep South that looked like it could play
a role in developing convection over parts of the area over the
weekend, is still a contender. However, models differ on exactly
what, if any, influence it will have. The upper ridge across our
area will end up suppressing the effects of the upper low, at least
according to the latest GFS/ECMWF at least for Sunday. The Canadian
is more headstrong in keeping this feature in place just south of us
and kicking some deeper moisture back up into the region. Will
maintain the slight chance PoPs provided by the NBM but could see
Sunday being a relatively dry day for most areas, as the ensemble
mean is not very robust when it comes to QPF.

However, by the early part of next week, the upper ridge axis over
the area does weaken and we start to see an increase in the deeper
moisture. But there will be no decent focus for convection, so
diurnal air mass type storms are what will go into the forecast for
now for Monday into Tuesday. Highs will be in the lower 90s from the
weekend into early next week.

&&

.AVIATION...
Issued at 1235 PM CDT Wed Jul 1 2020

Forecast concerns today start with how fast mvfr cigs will
dissipate over a few of the TAF sites. The other main focus will
be concerning thunderstorms over the entire area. A slow moving
storm system is expected to continue moving southast across the
area this afternoon. Storms associated with this feature should
threaten CGI and MVN by 20Z and work their way over the rest of
the area through the afternoon. Isolated storms ahead of the storm
system will develop through at least 00z. This storm system
should exit the area after 00z...leaving vfr conditions and light
winds through the period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 7 PM CDT this evening for ILZ075-076-
     080>094.

MO...Flash Flood Watch until 7 PM CDT this evening for MOZ076-086-087-
     110>112-114.

IN...None.
KY...Flash Flood Watch until 7 PM CDT this evening for KYZ001>013.

&&

UPDATE...99
AVIATION...99
Hazardous weather outlook, Jul 1, 2:06 AM CST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
306 AM CDT Wed Jul 1 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
306 AM CDT Wed Jul 1 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for most of southern Illinois,
southeast Missouri and west Kentucky through the evening. Refer to
the Watch for details.

There is a chance for a few severe thunderstorms today and this
evening. Damaging winds and marginally severe hail will be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday across all but the
Evansville Tri State area. Friday, thunderstorm chances will be
limited to the Ozark Foothills of southeast Missouri. Thunderstorm
chances return Sunday and continue into next week for most of the
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

In the hours before

Local storm report, Jul 1, 11:25 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1225 PM CDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             4 WSW CHICOPEE          36.95N 91.08W
07/01/2020  E0.70 INCH       CARTER             MO   EMERGENCY MNGR

&&

ATL
Special weather statement, Jul 1, 11:26 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Paducah KY
1226 PM CDT Wed Jul 1 2020

MOZ086-100-107>110-011815-
Butler MO-Carter MO-Stoddard MO-Wayne MO-Bollinger MO-Ripley MO-
1226 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOLLINGER...
CARTER...NORTHERN RIPLEY...WAYNE...NORTHWESTERN STODDARD AND
NORTHWESTERN BUTLER COUNTIES UNTIL 115 PM CDT...

At 1226 PM CDT, emergency management reported strong thunderstorms
along a line extending from 6 miles southwest of Grassy to near
Handy. Movement was southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Piedmont, Van Buren, Greenville, Sam A. Baker State Park, Lake
Wappapello State Park, Puxico, Ellsinore, Williamsville, Hendrickson,
Hunter, Wappapello, Brush Arbor, Lodi, Handy, Budapest, Milltown,
Shook, Fremont, Cascade and Grandin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3698 9122 3709 9096 3705 9096 3705 9078
      3714 9078 3714 9076 3717 9076 3732 9038
      3732 9025 3702 8985 3657 9112 3682 9112
      3683 9122
TIME...MOT...LOC 1726Z 324DEG 21KT 3716 9020 3683 9113

DWS
Special weather statement, Jul 1, 12:01 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Paducah KY
101 PM CDT Wed Jul 1 2020

MOZ112-011830-
Mississippi MO-
101 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSISSIPPI COUNTY UNTIL
130 PM CDT...

At 100 PM CDT, Doppler radar was tracking a strong thunderstorm near
Anniston, or near East Prairie, moving east at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
East Prairie, Towosahgy State Historic Site and Anniston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3667 8935 3667 8936 3684 8939 3691 8911
      3685 8914 3684 8918 3680 8917 3679 8912
      3676 8912 3675 8913 3676 8918 3673 8920
      3669 8917 3666 8916 3665 8935
TIME...MOT...LOC 1800Z 260DEG 10KT 3677 8929

DWS
Special weather statement, Jul 1, 12:14 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Paducah KY
114 PM CDT Wed Jul 1 2020

MOZ110-011845-
Stoddard MO-
114 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR STODDARD COUNTY UNTIL 145 PM
CDT...

At 113 PM CDT, Doppler radar was tracking a strong thunderstorm over
Puxico, or 11 miles east of Lake Wappapello State Park, moving east
at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bloomfield, Puxico and Bell City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3687 9017 3694 9021 3705 8982 3684 8982
TIME...MOT...LOC 1813Z 270DEG 27KT 3693 9014

GREG
Special weather statement, Jul 1, 12:22 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Paducah KY
122 PM CDT Wed Jul 1 2020

ILZ075-080-081-084-085-011900-
Perry IL-Franklin IL-Jackson IL-Jefferson IL-Williamson IL-
122 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERRY...SOUTHWESTERN
JEFFERSON...WESTERN WILLIAMSON...EASTERN JACKSON AND WESTERN FRANKLIN
COUNTIES UNTIL 200 PM CDT...

At 122 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tamaroa to near Elkville to near Cedar
Lake Area. Movement was east at 15 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Carbondale, Herrin, Murphysboro, Du Quoin, Pinckneyville,
Carterville, Christopher, Rend Lake Area, Sesser, Zeigler, De Soto,
Crainville, Cambria, Royalton, Energy, Elkville, Hurst, Valier,
Tamaroa and Cedar Lake Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3823 8900 3786 8900 3761 8901 3760 8930
      3794 8939 3822 8932 3821 8915 3825 8915
      3826 8914
TIME...MOT...LOC 1822Z 266DEG 13KT 3821 8924 3793 8931 3765 8923

DWS
Special weather statement, Jul 1, 12:54 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
154 PM CDT Wed Jul 1 2020

ILZ075-011930-
Jefferson IL-
154 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON COUNTY
UNTIL 230 PM CDT...

At 154 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mount Vernon, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mount Vernon, Bluford, Dix and Belle Rive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3823 8871 3825 8886 3827 8900 3845 8898
      3842 8870
TIME...MOT...LOC 1854Z 285DEG 16KT 3835 8890

DWS

The radar

The Paducah radar (KPAH), 82 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
July 1, 1:00 PM CST
Where
Williamson County, 1.3 mi W of Energy
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.768, -89.054

A parking overhang was blown off.

Flash Flood, Williamson

When
July 1, 1:20 PM CST to 2:30 PM CST
Where
Williamson County, 2 mi NW of Marion to 2 mi SW of Marion
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.751, -88.956

Multiple roads were closed in Marion.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899427, 905132.